The 39 psychotropic drugs I’ve taken

It’s potentially dangerous to come off psychiatric drugs rapidly. For guidance in safer withdrawal methods see here.

You think maybe something wasn’t quite right? This journey started the summer of 1985 and is about to end this summer of 2009. I have been withdrawing the past 5 years.

Nothing ever did work and in retrospect much made me worse, hence the withdrawal process that began five years ago of which I am at the tail end.

Many times on the “trials” of these drugs I went through periods of at least two weeks (my doctor always told me to stick it out as the side-effects might pass) in which I suffered immeasurably.

The cocktail I ended up on left me the least twisted, but grossly twisted nonetheless. In retrospect I see now how one drug led to the next. The “mood-stabilizers” which left me depressed led to the antidepressants which left me with insomnia and agitation which led to the benzos for sleep. They still didn’t get rid of the agitation which led me to the antipsychotics (which made everything worse and in fact my doc kept adding Risperdal milligram by milligram until I was on 11 mg for my akathesia which I now know is CAUSED by the Risperdal–-he was treating my symptom with the drug that was causing the symptom!! No joke.) My akathisia ceased when I finally got off the Risperdal. We always called it “anxiety.” What crap.

All that left me so sedated, the next step was the stimulants. The addiction to benzos left me in tolerance withdrawal which increased the anxiety and thus led to more benzos. Is this story familiar to anyone? My experience in talking with others suggests it’s familiar to many people.

Now I’m virtually done with my withdrawal of the final cocktail of 6 meds that I was on for about 10 years and my psychiatric symptoms are all gone except for irritability which I have gleaned now is most assuredly a withdrawal issue and not an underlying problem—I’ve been working on the underlying problems all along during this journey—though life remains an underlying problem, doesn’t it? Being human is challenging and will never cease to be. Let’s stop pathologizing it.

Diet, nutrition, neurofeedback, meditation and more recently Jungian dream analysis are what are healing me mentally and emotionally. How long will I be physically disabled, though due to this detox, I don’t know.

I look forward to the end of withdrawal now just days away!!!!! when perhaps I will regain some energy and hopefully autonomy once again at least in time. (withdrawal took another year…I was not free in a few days)

I’ve left out all the drugs I took that weren’t strictly psychotropic to counteract side-effects. And I imagine I’m leaving some psychotropics out. But you’ll see, I’ve tried almost everything available. Drugs were not the answer for me.

In order roughly by class (class is a bit subject to interpretation as so much of this stuff is used off label, especially when it was given to me):

Mood Stabilizers:

1. Lithium

2. Tegretol

3. Depakote

4. Trileptal

5. Topomax

6. Lamictal

7. Neurontin

Neuroleptics (antipsychotics—which is a bullshit term—these are chemical straight-jackets they don’t stop psychosis they just stop brain function in general)

8. Haldol

9. Prolixin

10. Mellaril

11. Thorazine

12. Risperdal

13. Seroquel

14. Geodon

15. Abilify

16. Zyprexa

Antidepressants:

17. Imipramine

18. Desipramine

19. Prozac

20. Wellbutrin

21. Zoloft

22. Effexor

23. Reboxitine (yes, I had it shipped from Europe as it was not approved here)

24. Paxil

25. Lexapro

Anti-anxiety agents:

26. Gabatril

27. Ativan

28. Xanax

29. Klonopin

30. Valium

31. Visteral

Sleep Aids:

32. Restoril

33. Ambien

34. Sinequan

35. Trazadone

Stimulants:

36. Ritalin

37. Concerta

38. Provigil

39. Strattera

By the end of next week I will be drug free after a five year battle of withdrawing from long term use of 6 drugs at 2 to 4 times the usual maximum therapeutic doses. (update: NO NOT DRUG FREE FOR ANOTHER YEAR. I had to reinstate — I wrote this while at a detox center that pretty much cold-turkeyed me.  NOT RECOMMENDED. Most detox centers are dangerous and do not understand the sort of drug damage that can happen.)

Drug freedom was reached in February 2010.

What my condition will be remains to be seen. For now I’m doing pretty well there is not a whole lot to share about my detox. Not yet. Not from the inside of it while still in the middle of the process.

Occasionally I feel a bit better.  My body needs to repair and heal. That will take time.

Monica/Gianna’s withdrawal documented — collection of my personal posts on this journey and my essays too.

For a concise history see the withdrawal story on Dr. David Healy’s website: Monica’s story: the aftermath of polypsychopharmacology

It’s potentially dangerous to come off psychiatric drugs rapidly. For guidance in safer withdrawal methods see here.

Advertisements

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters

12 Responses

  1. wow that’s… impressive… in a terrible way. Cannot believe what you have been through… so thankful to have found you before I went down the same path. Glad you seem to be doing well.

  2. Wow. My list is only 2/3 that long… might have a few drugs on it you don’t have. They never tried me on antipsychotics (neuroleptics) except for Zyprexa when none of my other drugs were “working right”… and I never let them use Neurontin or Tegretol… and only Valium of the benzos, and that was WAY early (like 12-16 years old), and none of the ADHD drugs (although I would have taken them if they had bothered to diagnose me ADD back when), but just about everything else on that list made it into my body. I also took several other anticonvulsants, back when the doctors thought (with little or no evidence) that I was epileptic… the main anticonvulsant they tried me on, Mysoline (primodone), is just about the only anticonvulsant that has NOT been tried for bipolar, which is good because it didn’t work and made me feel like I was 2 feet underwater, scratching for the surface.

    Best wishes for your detox. May you come back fully to yourself the way you wish to be.

    Hugs,
    Moss

  3. Very very impressive – the way you have “returned” !!!!

    I can only imagine your journey….at least now you can concentrate on healing…

    I wish you all the well deserved success….

    Madhu Sameer

  4. Dear Gianna,
    So glad to hear that you’re surrounded by such kind and competent people. It’s an unbelievably difficult path that we have all traveled, and I can only hope that your story, and mine, and that of so many others will make a difference.

    Hugs from Los Angeles!

    Love,
    Susan

  5. Grainne Humphrys

    I’m so, so happy for you, Gianna.

    Thinking of you.

    Much love, Grainne and the kids. Xxx

  6. Hallo Gianna. It is good to hear that you are doing better. It is sad to find someone being put on so many medications unnecessarily! That is what we should all fight against. It is simply not acceptable to make someone a guinea pig for all sorts of drugs. Unfortunately, that has happened a lot of people. If a certain medication is causing undesirable side effects, another is subscribed for the side effects, which also causes its own side effects and another one is prescribed to counter the side effects of the second one and the circle continues till someone ends up with a whole concotation of drugs that have nothing to do with the original diagnosis. This if gross abuse of human rights! It needs to stop and advocacy efforts are required to make it stop.

  7. Emma

    Hey Gianna! So good to see you. Apart from sharing your experience of the last few days, and it did sound as if there have been some really positive changes beginning to manifest, it was the smile and the light in your eyes, that was so encouraging. As the song says ‘From little things, big things grow’! Thinking of you, and sending so many good wishes for the days ahead.
    As an aside, far too many of the drugs on your list were familiar!
    A very big hug! Emma

  8. Jan

    WOW on so many accounts! First of all, the list of poisons you were on – I knew it was extensive but had no idea THAT extensive. And WOW that you are in such an incredible and loving facility. The last WOW certainly goes to you and your persistence and never letting go of the pursuit of healing. You are certainly giving us all hope. I wish complete healing for you, Gianna. You are on your way!

  9. Gianna

    Congratulation to you. You are just there. It must be a marvelous feeling. The feeling of being at the end of the path must be unimagineable. (pardon the spelling – I am on Melleril and Valium plus Lithium at the moment)

    Thanks again for the help last week – and I must mention safe harbor and Mindfreedom Ireland plus my husband, my eldest sister and a nice medium I was referred to who told me to ask my counsellor (medium) and his friend the healer and my psychiatrist to be honest with me. Its not just doctors who are not honest with their patients.

    Tomorrow I see my doctor at 4 pm Irish time – Please say a prayer for me. My husband is going to ask the doctor about my dosage and the effects of a healing plus going too deep with a medium on my health.

Comments are closed.